Alert archive / New Jersey / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS New York, NY

June 22, 2005Bergen County, Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 22, 2005, 2:34 PM EDT for Bergen County, Passaic County, New Jersey. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2005, 2:34 PM EDT (18:34 UTC)
Expired
Jun 22, 2005, 3:15 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bergen County, NJ, Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 124 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 221835
SVROKX
NJC003-031-221915-
/O.NEW.KOKX.SV.W.0015.050622T1834Z-050622T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
234 PM EDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PASSAIC COUNTY IN NORTHEAST NEW JERSEY.
  NORTHWESTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY.

* UNTIL 315 PM EDT.

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HEWITT...OR NEAR RINGWOOD...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RINGWOOD BY 245 PM EDT.
  NEAR STONETOWN BY 250 PM EDT.
  NEAR RAMSEY BY 315 PM EDT.

THE TOWNS OF WANAQUE...OAKLAND...FRANKLIN LAKES...UPPER SADDLE
RIVER...ALLENDALE...SADDLE RIVER...WALDWICK...WYCKOFF AND MIDLAND
PARK ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4119 7437 4112 7423 4106 7407 4093 7414
      4096 7425 4100 7430 4102 7440 4105 7443
      4107 7449 4109 7449

$$

GOODMAN
1 follow-up statement
000 
WWUS51 KOKX 221904
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
304 PM EDT WED JUN 22 2005

NJC003-031-221915-
/O.CON.KOKX.SV.W.0015.000000T0000Z-050622T1915Z/
BERGEN NJ-PASSAIC NJ-
304 PM EDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR PASSAIC AND BERGEN
COUNTIES UNTIL 315 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HAWTHORNE...OR NEAR RIDGEWOOD...AND MOVING SOUTHEAST AT
35 MPH.

THE SEVERE THUNDERSTORM S WILL BE...
  NEAR PARAMUS BY 310 PM EDT.
  NEAR TETERBORO BY 315 PM EDT.

THE TOWNS OF PROSPECT PARK...NORTH HALEDON...MIDLAND PARK...
HALEDON...WYCKOFF...HO-HO-KUS...WALDWICK...FRANKLIN LAKES...SADDLE
RIVER AND ALLENDALE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4119 7437 4112 7423 4099 7390 4080 7405
      4088 7424 4100 7430 4102 7440 4105 7443
      4107 7449 4109 7449

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:20 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 10:20 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1020 AM EDT WED JUN 22 2005

.NEAR TERM (THIS AFTERNOON THROUGH TONIGHT)...
PRE-FRONTAL ADVANCING THROUGH THE REGION AT THIS TIME WILL BE
FOLLOWED BY A COLD FRONT THIS AFTERNOON. SCATTERED SHOWERS AHEAD AND
ALONG THESE FEATURES WILL KEEP THE AREA UNDER A MINIMAL THREAT
THROUGH MID AFTERNOON...THEN THE THREAT DIMINISHING FROM WEST TO
EAST. PREVIOUS FORECAST PACKAGE SEEMS TO HANDLE THIS WELL ENOUGH SO
DO NOT PLAN ON MAKING ANY CHANGES AT THIS TIME. TEMPERATURE FORECAST
ALSO SEEMS ON TRACK WHICH FAVORED THE WARMER NAM SO NO NEED TO EVEN
TWEAK THIS. FOR TONIGHT...COOL AND DRY AIRMASS ADVECTS IN. SHOULD
SEE 40S IN OUTLYING AREAS IF WINDS DIMINISH ENOUGH.
&&

.SHORT TERM (THURSDAY AND FRIDAY)...
SFC HIPRES WILL BE PARKED OVERHEAD FOR MOST OF THURSDAY BEFORE THE
CENTER OF IT SCOOTS OFF THE COAST BY LATE AFTERNOON. OVERALL...A
SPECTACULAR DAY WITH LITTLE IN THE WAY OF CLOUDS AND LOW DEWPOINTS.
RETURN FLOW GETS CRANKING THURS NIGHT AND FRIDAY. GENERALLY FAIR
WEATHER EXPECTED...BUT GETTING WARMER.
&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
COULD BE A SIZZLER SATURDAY WITH AFTERNOON AND EVENING SHOWERS AND
TSTMS. HIGH HEIGHTS AND SW WIND WILL OFFER THE OPPORTUNITY FOR ABOVE
NORMAL TEMPS...PROBABLY 90S. HOWEVER...THIS HEAT WILL BE SHORT-LIVED
AS NEXT CANADIAN HIPRES WILL BE WAITING IN THE WINGS SUNDAY THROUGH
TUES.
&&

.HYDROLOGY...
NO PROBLEMS EXPECTED OVER THE NEXT SEVERAL DAYS.
&&

.AVIATION...
THE SHOWERS ASSOCIATED WITH AND AHEAD OF A COLD FRONT MOVING THROUGH
THE REGION TODAY WILL BE SCATTERED ABOUT. AN ISOLATED THUNDERSTORM
IS POSSIBLE BUT UNLIKELY TO OCCUR AT ANY SPECIFIC TERMINAL SO NO
MENTION OF THIS WILL BE MADE. CIGS AND VSBY EXPECTED TO REMAIN VFR
TODAY ALTHOUGH A PASSING SHOWER COULD BRIEFLY LOWERING A VSBY TO
MVFR. NORTHERLY WINDS 10 TO 15 KNOTS EXPECTED IN THE WAKE OF THE
FRONT...DIMINISHING TO AROUND 10 KNOTS OR LESS AFTER SUNSET.
&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA
CRITERIA NEXT FEW DAYS AT LEAST. THEN...LOOKING AT ONLY A MINIMAL
SMALL CRAFT THREAT FOR SEAS SATURDAY IN A TIGHTENING SOUTHWESTERLY
GRADIENT AHEAD OF NEXT COLD FRONT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 22, 9:48 AM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
948 AM EDT WED JUN 22 2005

ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
231000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
948 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT AND THE LOCAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jun 22, 1:24 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
124 PM EDT WED JUN 22 2005

NYZ067-221830-
ORANGE-
124 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORM ENTERING WESTERN ORANGE COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CUDDEBACKVILLE...OR 8 MILES
SOUTH OF MONTICELLO...AND MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE...
  NEAR CUDDEBACKVILLE BY 135 PM EDT.
  6 MILES WEST OF FINCHVILLE BY 145 PM EDT.
  NEAR PORT JERVIS BY 200 PM EDT.

SMALL HAIL AND BRIEF HEAVY RAINS OF UP TO A HALF INCH ARE EXPECTED
WITH THIS STORM.

GOODMAN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:36 PM EDTSevere Thunderstorm WarningOKXEssex, Hudson, Union39 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.